Doctors have been debating whether brussel sprouts should be labelled with a health warning.
The humble sprout has long been a staple of the traditional Christmas dinner, but now concerns have been raised about their potential to interfere with anticoagulant medication after a man was admitted to hospital for eating too many of them. Sprouts are a rich source of Vitamin K which aids blood clotting, in this case a man from Ayrshire who had been prescribed anticoagulants after suffering heart failure ended up hospitalized when the effects of the sprouts counteracted his medication.
"Patients who are taking anticoagulants are generally advised not to eat too many green leafy vegetables, as they are full of vitamin K, which antagonise the action of this vital medication," said Dr Roy Gardner.
"The leafy green vegetables contain vitamin K, a chemical the body uses to promote blood clotting, and it counteracts the effects of anticoagulants (blood thinning medication)."
View: Full article | Source: Telegraph
Discuss: View comments (53)